Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 13, NWS Morristown, TN

July 26, 2010Scott County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 26, 2010, 9:18 PM EDT for Scott County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2010, 9:18 PM EDT (01:18 UTC)
Expired
Jul 27, 2010, 12:15 AM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Scott County, TN

The radar

The Knoxville radar (KMRX), 116 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2010-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2068 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2010-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2068 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

040 
WGUS54 KMRX 270118
FFWMRX
TNC151-270415-
/O.NEW.KMRX.FF.W.0013.100727T0118Z-100727T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
918 PM EDT MON JUL 26 2010

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SCOTT COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF ONEIDA...

* UNTIL 1215 AM EDT

* AT 910 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
  FLOODING FROM NEARLY STATIONARY THUNDERSTORMS OVER THE WARNED AREA.

* THE STORMS PRODUCING FLASH FLOODING WILL AFFECT RURAL AND URBAN   
AREAS OF THE INDICATED COUNTY...WITH RAINFALL LIKELY IN EXCESS OF 3 
INCHES IN SOME LOCATIONS. THIS WILL CAUSE MINOR TO MODERATE RISES ON 
CREEKS SUCH AS PINE CREEK AND PHILLIPS CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.

&&

LAT...LON 3660 8449 3640 8450 3642 8469 3645 8470
      3655 8475 3660 8476

$$

TG
2 follow-up statements
214 
WGUS74 KMRX 270302
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1102 PM EDT MON JUL 26 2010

TNC151-270415-
/O.CON.KMRX.FF.W.0013.000000T0000Z-100727T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT TN-
1102 PM EDT MON JUL 26 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR
SCOTT COUNTY...

AT 1053 PM EDT...DOPPLER RADAR SHOWED THUNDERSTORMS DIMINISHING OVER 
NORTHWESTERN PARTS OF SCOTT COUNTY TENNESSEE...AFTER PRODUCING HEAVY
RAINFALL LOCALLY IN EXCESS OF 3 INCHES. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ONEIDA...
WITH THE HEAVIEST RAINS LIKELY TO HAVE FALLEN OVER SCOTT STATE 
FORESTRY LAND...AS WELL AS THE BIG SOUTH FORK RECREATIONAL AREAS
THIS EVENING.

MOTORISTS DRIVING WEST OR NORTHWEST OF ONEIDA SHOULD BE ALERT FOR
POSSIBLE FLOODING OF LOW LYING AREAS. PERSONS LIVING ALONG OR NEAR 
CREEKS AND STREAMS IN NORTHWEST SCOTT COUNTY SHOULD BE ALERT FOR 
POSSIBLE MINOR TO MODERATE RISES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE VERY CAREFUL AT NIGHT WHEN IT BECOMES DIFFICULT TO SEE FLOODING.
IF YOU SEE FLASH FLOODING...ACT NOW! MOVE TO HIGHER GROUND
IMMEDIATELY! GET OUT OF FLOODED AREAS NOW. IF YOU COME TO A FLOODED
OR CLOSED ROAD...TURN AROUND! DON'T DROWN! THIS IS A LIFE THREATENING
SITUATION.

&&

LAT...LON 3660 8449 3640 8450 3642 8469 3645 8470
      3655 8475 3660 8476

$$

TG
679 
WGUS74 KMRX 270341
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1141 PM EDT MON JUL 26 2010

TNC151-270415-
/O.CON.KMRX.FF.W.0013.000000T0000Z-100727T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT TN-
1141 PM EDT MON JUL 26 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR
SCOTT COUNTY...

AT 1135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
SHOWERS AND STORMS HAD DISSIPATED OVER SCOTT COUNTY...SO THE 
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 1215 AM EDT.

FLOODING OF LOW LYING AREAS...MAINLY IN RURAL AREAS OF NORTHWESTERN 
SCOTT COUNTY...MAY STILL BE ENCOUNTERED. THE HEAVIEST RAINS WERE 
INDICATED TO HAVE FALLEN OVER SCOTT STATE FORESTRY LAND...AS WELL AS
OVER MUCH OF THE BIG SOUTH FORK NATIONAL RECREATIONAL AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. OTHER LOW LYING PLACES THAT NORMALLY
FLOOD EASILY COULD BECOME DEATH TRAPS. IF YOU COME TO A FLOODED OR 
CLOSED ROAD...TURN AROUND! DON'T DROWN! 

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.

&&

LAT...LON 3660 8449 3640 8450 3642 8469 3645 8470
      3655 8475 3660 8476

$$

TG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 8:31 PM EDT, 47 minutes earlier.

Area forecast discussion, Jul 26, 8:31 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
831 PM EDT MON JUL 26 2010

.AVIATION...A TROUGH TRACKING THROUGH THE AREA BRINGING SCATTERED
CONVECTION TO THE AREA EARLY...BUT IT SHOULD BE MAINLY VFR EARLY IN
THE TAF PERIOD. RECENT LIGHT RAIN AT ALL SITES SHOULD ALLOW MVFR
CONDITIONS TO DEVELOP IN THE MORNING HOURS...BUT IT SHOULD BE BACK
TO VFR IN THE 13-14Z TIME FRAME. MORE SHOWERS AND THUNDERSTORMS
EXPECTED ON TUESDAY. WILL KEEP IT VFR FOR NOW AND UTILIZE CB
AND VCSH...BUT STRONG THUNDERSTORMS AND BELOW VFR CONDITIONS WILL BE
POSSIBLE ON TUESDAY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GH
Hazardous weather outlook, Jul 26, 10:56 AM EDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1056 AM EDT MON JUL 26 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-271500-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1056 AM EDT MON JUL 26 2010 /956 AM CDT MON JUL 26 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL CONTINUE TODAY...ALTHOUGH HIGH
TEMPERATURES SHOULD BE A FEW DEGREES COOLER THAN YESTERDAY. HEAT
INDEX VALUES WILL STILL REACH NEAR 100 DEGREES AT THE LOWER
ELEVATIONS AND AS HIGH AS AROUND 105 IN THE CHATTANOOGA
METROPOLITAN AREA. SCATTERED THUNDERSTORMS CAN BE ALSO BE EXPECTED
AGAIN...AND A FEW OF THESE COULD BECOME SEVERE WITH THE MAIN THREAT
BEING DAMAGING WINDS. LOCALLY HEAVY RAIN IS POSSIBLE WITH SLOW
MOVEMENT OF THUNDERSTORMS AND MAY CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED TO ISOLATED THUNDERSTORMS CAN BE EXPECTED AT TIMES DURING
THE PERIOD...AND A FEW OF THESE COULD BECOME SEVERE...WITH THE
MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TD

In the hours before

Special weather statement, Jul 26, 5:41 PM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
541 PM EDT MON JUL 26 2010

NCZ060-TNZ071-072-086-087-262230-
BLOUNT SMOKY MOUNTAINS TN-CHEROKEE NC-NORTHWEST MONROE TN-NW BLOUNT
TN-SOUTHEAST MONROE TN-
541 PM EDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST MONROE...SOUTHERN
BLOUNT AND NORTHERN CHEROKEE COUNTIES UNTIL 630 PM EDT...

AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF
TAPOCO TO 9 MILES NORTHWEST OF MURPHY...AND MOVING EAST AT NEAR 10
MPH. ANOTHER STRONG STORM WAS LOCATED OVER THE HIGHEST TERRAIN OF
SOUTHERN BLOUNT COUNTY...AND MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ANDREWS...CITICO...
CITICO BEACH...MARBLE...TALASSEE AND TOPTON.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

TG
Local storm report, Jul 26, 6:20 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
620 PM EDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     JASPER                  35.06N 85.63W
07/26/2010                   MARION             TN   LAW ENFORCEMENT

            ONE TREE DOWN IN JASPER, REPORTED BY DISPATCH.

&&

SROBERTS
Special weather statement, Jul 26, 6:20 PM EDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
620 PM EDT MON JUL 26 2010

TNZ044>047-262315-
NORTHWEST CARTER TN-SOUTHEAST CARTER TN-UNICOI TN-WASHINGTON TN-
620 PM EDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR CARTER...UNICOI AND WASHINGTON
COUNTIES UNTIL 715 PM EDT...

AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JONESBOROUGH...OR 8 MILES SOUTHWEST OF
JOHNSON CITY...MOVING SOUTHEAST AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
JONESBOROUGH AND AVONDALE AROUND 625 PM EDT.
EMBREEVILLE AND JOHNSON CITY AROUND 700 PM EDT.
UNICOI AND MILLIGAN COLLEGE AROUND 715 PM EDT.

TD
Local storm report, Jul 26, 6:28 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 PM EDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     PARKSVILLE              35.10N 84.65W
07/26/2010                   POLK               TN   LAW ENFORCEMENT

            ONE TREE DOWN ON HWY 30, REPORTED BY DISPATCH

&&

SROBERTS
Special weather statement, Jul 26, 7:30 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT MON JUL 26 2010

TNZ046-047-270030-
NORTHWEST CARTER TN-SOUTHEAST CARTER TN-
730 PM EDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR CARTER COUNTY UNTIL 830 PM EDT...

AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM IN WESTERN CARTER COUNTY...JUST SOUTHEAST OF
JOHNSON CITY...MOVING EAST AT NEAR 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAINS UP TO 1 INCH...AND FREQUENT DANGEROUS
LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ELIZABETHTON...
HAMPTON...HUNTER...ROAN MOUNTAIN AND ELK MILLS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TG
Special weather statement, Jul 26, 8:39 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
839 PM EDT MON JUL 26 2010

TNZ012-013-270130-
CAMPBELL TN-SCOTT TN-
839 PM EDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND CAMPBELL COUNTIES UNTIL
930 PM EDT...

AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ONEIDA...AND ANOTHER STRONG STORM NEARING
THE EXTREME NORTHERN PART OF CAMPBELL COUNTY.  THESE STORMS WERE
MOVING VERY SLOWLY SOUTHEAST AT AROUND 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAINS IN EXCESS OF ONE INCH...AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WINFIELD...KETCHEN
...JELLICO AND WHITE OAK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:12 PM EDTAreal Flood AdvisoryMRXCarter, Unicoi2 hr
Jul 26, 9:07 PM EDTAreal Flood AdvisoryMRXScott3 hr

Nearby

Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.